CSN Login
Members Online: 6

You are here

Side-effetcs of chemo question

agirlfriend
Posts: 2
Joined: Oct 2017

My 28 year old boyfriend is currently undergoing chemo treatment for what was a diagnosis of stage 3b colorectal cancer. He is almost done, and has undergone radiation, 3 surgeries, and several phases of chemo in the past 8 months. He also went through a 3 month period where he could not eat or drink anything without ending up in the emergency room, causing him to lose 50 pounds in a short period of time; they subsequentially put in a temporary ostomy bag so he could eat again. His tumor was blocking his system up and so he ended up throwing up bascially anything he tried to consume. Even strong smells made him very sick and caused him to go to the ER, as he would vomit up bile for hours non-stop. It nearly killed him. He was also diagnosed with Lynch Syndrome in August. 

 

When he started this last phase of chemotherapy, he also started back to his job as a special education teacher, working about 50 hour weeks on weeks he doesn't have to miss one day to sit in the chemo chair, all within 6 months of having been initially diagnosed. He works with very difficult students and teaches 6 different math and reading classes across two days. He also started back to graduate school, teaching an after school club, and doing stuff at home again like before he got sick, all whilst going through chemo. He is doing well at his job and maintaining an A in his graduate course. He is also starting to work some Saturdays at what was his part time job. He has worked out at the gym at times, and is almost back to his old weight before he got sick. 

 

My question is about chemo side effects. He is irritable sometimes, irrational on some weekends, and withdrawn frome me at times. He is also very tired at the end of the week and on weekends, but seems fine during the work week. He has also made false accusations a few times that did not make sense. Sometimes he just doesn't even seem to be there when he is at home and just seems weird and unloving. This all has led to a number of fights between us. Is the chemotherapy or steroids they give him causing this, and everything that has happened in the past 8 months a factor as well? He claims that on weeks he has chemo that he feels like a rotting corpse sometimes, and like he is being embalmed alive at other times. Is this common? Is he possibly wearing himself down with stress from everything that is going on for him? His sense of humor is not what it used to be either. Will he ever get back to normal? Im scared the events of the past 8 months is making him a sociopath or that he has PTSD. 

Woodytele
Posts: 163
Joined: Apr 2017

I think it’s all normal.  I got very emotional shortly after infusion, crying, depressed etc, it would get better as the days went on.  I initially got very irrational towards my wife and kids, would get angry easily.  I have learned to manage this, and my chemo regimine is a little easier without the avastin and oxiplatin. I would use the term “Burnt insides” feeling like the chemo burnt all the cells in my body (which is pretty much what it is killing everything in its path), I think all his emotions are completely normal, and I relate to your question.

just try to be patient with him, offer him emotional help and remember what is going on in his body.  The chemo is no joke, it affects you physically and emotionally.

It sounds like he is able to carry on with his work and school, so that is important to keep himself busy.  You don’t want to over do it, the body needs time to rest from time to time.

 

agirlfriend
Posts: 2
Joined: Oct 2017

thank you...

Mikenh's picture
Mikenh
Posts: 777
Joined: Oct 2017

I think that a lot of people on that kind of a schedule would be irritable without the burden of cancer.

When you have cancer, you have a lot on your mind when it isn't otherwise busy doing something.

I'm also Stage 3B though it's rectal (his sounds like colon). I was somewhat physically active while I was on chemo and radiation but I only had 25% of my usual stamina. The reason for that was that the chemo causes red and white blood counts to drop a lot. So you have less energy and stamina because you have fewer blood cells to transport oxygen to the parts of your body that need it.

It may be that he's trying too do to much while on therapy. Some folks do short-term disability for chemo and radiation. The vast majority work through it but I think that they may look for a lighter workload than usual.

 

 

 

Trubrit's picture
Trubrit
Posts: 4907
Joined: Jan 2013

It sounds like your boyfriend is trying his best to live a normal life, its what we all want, but truth is, sometimes normal has to take a back seat for a while, especially during chemo.  While it is honorable to want to work hard and not let chemo take you down, if it comes at the expense of your emotions and those around you, then maybe its time to take a step back.

Chemo definitely takes a toll on emotions. While he is working hard it seems he is coming home and you are his safe place, and its always easier to let off steam in your safe place, at your expense.

See if he will talk to his Oncologist about it. There are medications you can take that lift the spirits, but it may just be a matter of dropping some of the work load and taking care of himself first.

And yes, it does get better. Once the chemo is out of the body, you get pretty much back to normal. He is so young, maybe he will be lucky and get 100% back to normal.  

Come here for support. We have a good mixture of members, patients and caregivers. 

Tru

Ruthmomto4's picture
Ruthmomto4
Posts: 638
Joined: May 2013

my husband who is only on his second round of chemo definitely has some mood changes. He admits to being a bit foggy and out of it he said that seems to fade around day 6. He has also been very irritable which is not at all like him, my patience for that is growing thin so is my ability to not take it personally. Last night I actually just stayed alone in my room with my dog and cried he was pretty mean. However,  I know he does not feel well, and this is not him, and it's not forever.  So hopefully it gets better for you soon try to hang in there.   

queenwarrior
Posts: 9
Joined: Oct 2017

I just wanted to comment. I do think this is pretty normal. There were some days I just felt so tired, that all I could do was cry or snap. My poor partner had to deal with this and I feel awful.  I think it is a side effect well at least one I dealt with. I also tended to get upset about stupid stuff just because I didnt feel good. It felt like someone was literally sucking out all the energy from my chest and I was just left with negativity at times. I let my partner know that this could be from the chemo and to please forgive me and to stay strong. The caretakers I believe are the real heros.  Hang in there and as hard as it is, try to not take it too personally.  If you need to vent or talk im here. 

Trubrit's picture
Trubrit
Posts: 4907
Joined: Jan 2013

My emotions were on my sleeve. 

Simple things would set me off, even tv commercials.   

When I was doing radiation/chemo, the people I was staying with (had to go live in the big city) watched Les Miserable. I cried so much my chest hurt. I should have left the room, as that level of emotion is not good for anyone. 

Chemo is whacky. It gets you on all levels. 

Tru

Annabelle41415's picture
Annabelle41415
Posts: 6249
Joined: Feb 2009

Treatment can be very hard on both the patient and caregiver.  You are very kind to be coming on this board and trying to find solutions for your boyfriend.  He is very young at 28 to have CRC and he probably thinks that he has been dealt a big blow at the prime of his life.  He is going through things that you can't even imagine and thinking the worst possible thoughts.  He will lash out at the people that love him the most because he feels betrayed by life.  You can't always know what he is feeling but try to put yourself in a place of calm when he is not.  He needs you more than you know.  He will go through treatment and situations that might leave him tired and weak and not very happy in life.  Thanks for being a good partner.  He needs you more than you know.  Keep coming on here to ask more questions if need be.

Kim

Kazenmax's picture
Kazenmax
Posts: 366
Joined: Feb 2016

Hi, I just wanted to add that I've dealt with depression my whole life. I know exactly how he feels and having cancer just makes things worse. I'm sorry that you both have to go through this. 

My oncologist upped my dosage of anti-depression meds and added low dose xanax. I would use the xanax when my mind would go to the worse scenario or when i was trying to sleep. The worse time is when you have time to think about all the terrible possibilities. 

I hope he talks to his doctor about his feelings. He may just need a little help through this. Just remember... you can't "make" him feel better. You are doing great. This too shall pass. Hang in there.

k

Subscribe to Comments for "Side-effetcs of chemo question"